Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 31, NWS Columbia, SC

May 4, 2009Burke County, Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at May 4, 2009, 2:36 PM EDT for Burke County, Richmond County, Georgia. It was in force for 84 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2009, 2:36 PM EDT (18:36 UTC)
Expired
May 4, 2009, 4:00 PM EDT
In force
84 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Burke County, GA, Richmond County, GA

The radar

The Charleston,SC radar (KCLX), 104 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 3:40 PM EDTHAIL 0.751 S Sardis, GAFD REPORTED PEA SIZE HAIL IN SARDIS AND PENNY SIZE HAIL SOUTH OF SARDIS BETWEEN HIGHWAYS 23 AND 24.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 041836
SVRCAE
GAC033-245-042000-
/O.NEW.KCAE.SV.W.0031.090504T1836Z-090504T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
236 PM EDT MON MAY 4 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURKE COUNTY IN EAST CENTRAL GEORGIA
  RICHMOND COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 400 PM EDT

* AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THESE
  STORMS WERE JUST SOUTHWEST OF THE CSRA AND MOVING NORTHEAST AT 30
  MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WAYNESBORO...
  HEPHZIBAH...SARDIS...FORT GORDON AND AUGUSTA

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3284 8231 3293 8227 3325 8223 3332 8234
      3353 8202 3326 8190 3302 8160 3291 8176
      3295 8186 3292 8195 3292 8209 3281 8215
      3280 8222
TIME...MOT...LOC 1835Z 237DEG 22KT 3273 8237

$$

SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 1:34 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 4, 1:34 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
134 PM EDT MON MAY 4 2009

.SYNOPSIS...
A NEARLY STATIONARY FRONTAL BOUNDARY WILL SHIFT SOUTHEASTWARD
INTO THE MIDLANDS BY TONIGHT...BEFORE STALLING OUT AND BECOMING A
FOCUS FOR SHOWER AND THUNDERSTORM DEVELOP OVER THE NEXT SEVERAL
DAYS. A SERIES OF UPPER DISTURBANCES WILL MOVE INTO THE REGION
THROUGH THE WEEK...KEEPING THE WEATHER UNSETTLED.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE 15Z...SHOWERS MOVING NORTHEAST ACROSS THE PIEDMONT AND WEST
MIDLANDS THIS MORNING. TEMPERATURES ARE LOWER THAN PREVIOUS
FORECAST DUE TO RAIN. WILL LOWER MAXIMUM TEMPERATURES MOST AREAS
THIS AFTERNOON. BEST AREA FOR POTENTIAL SEVERE THUNDERSTORMS THIS
AFTERNOON APPEARS TO BE ACROSS THE CSRA AND EAST MIDLANDS.

06Z ANALYSIS SHOWED A SURFACE LOW CENTERED OVER SOUTHWEST VIRGINIA
WITH A NEARLY STATIONARY FRONT EXTENDING FROM THE LOW
SOUTHWESTWARD THROUGH CENTRAL TENNESSEE. A STRONG SHORTWAVE WAS
EVIDENT ON WATER VAPOR IMAGERY OVER NORTHERN GEORGIA...WITH MORE
SUBTLE SHORTWAVE ENERGY EMBEDDED WITHIN THE ZONAL FLOW ACROSS THE
LOWER MISSISSIPPI VALLEY AND CENTRAL PLAINS.

LATEST REGIONAL RADAR SHOWING CONVECTIVE DEVELOPMENT ACROSS
SOUTHERN MISSISSIPPI AND ALABAMA EARLY THIS MORNING...AND THIS IS
EXPECTED TO CONTINUE TO EXPAND AND LIFT NORTHEASTWARD. A MODERATE
LOW LEVEL JET OFF THE GULF IS FUELING THE STORMS AND CONTINUING TO
DESTABILIZE THE ATMOSPHERE AS SOUTHERLY WINDS OVERRUN AN OLD
OUTFLOW BOUNDARY FROM PREVIOUS CONVECTION ON SUNDAY.

MANY FACTORS METEOROLOGICALLY WILL COME TOGETHER TO PROVIDE THE
MIDLANDS AND CSRA WITH A HIGH CHANCE FOR PRECIPITATION THIS
AFTERNOON AND TONIGHT. THE FRONTAL BOUNDARY TO THE WEST WILL SHIFT
EASTWARD...CLOSER TO THE FORECAST AREA BY THIS AFTERNOON AS THE
SURFACE LOW TO THE NORTH REDEVELOPS CLOSER TO THE COAST. IN
ADDITION...UPSTREAM CONVECTION WILL MOVE NORTHEASTWARD TOWARDS THE
AREA TODAY AND INTERACT WITH PRECIPITABLE WATER VALUES AROUND 1.75
INCHES AND THE FORECAST AREA WILL BE IN THE FAVORABLE RIGHT
ENTRANCE REGION OF THE UPPER JET AFTER 18Z. THESE FACTORS ALONG
WITH A DESTABILIZING ATMOSPHERE...LI VALUES REACH -4C...WILL ALSO
ALLOW FOR A LOW END SEVERE THREAT...ALTHOUGH FORECAST SOUNDINGS
SHOW A MOIST ADIABATIC CHARACTERISTIC TO THEM...AND THINK HEAVY
RAIN WILL BE THE MORE LIKELY THREAT. SPC DID INCLUDE THE CSRA IN A
SLIGHT RISK FOR SEVERE WEATHER AND THIS WILL BE INCLUDED IN THE
HWO.

WILL CONTINUE WITH LIKELY POPS TODAY AND INTO THIS
EVENING...THEN DECREASE POPS SLOWLY FROM THE WEST AS THE FRONTAL
BOUNDARY SLIDES INTO THE MIDLANDS AND BECOMES STALLED.
TEMPERATURES WILL BE SLIGHTLY COOLER TODAY WITH EXPECTED
PRECIPITATION MOVING IN AND CLOUD COVER...BUT REMAIN ABOVE NORMAL.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
THE BEST CHANCES FOR PRECIPITATION SHIFT TO THE EASTERN MIDLANDS
AND COASTAL AREAS OF THE STATE ON TUESDAY AS THE FRONTAL BOUNDARY
REMAINS NEARLY STATIONARY AND BECOMES THE FOCUS FOR CONVECTIVE
DEVELOPMENT WITH DAYTIME HEATING. WILL KEEP HIGH CHANCE POPS IN
THE EAST ON TUESDAY...LOWER CHANCE FOR THE WESTERN MIDLANDS...AND
DECREASE POPS TUESDAY NIGHT WITH THE LOSS OF DAYTIME HEATING.
THERE SHOULD BE CONSIDERABLE CLOUDINESS ON TUESDAY AND WITH THE
FRONTAL BOUNDARY NEARBY...TEMPERATURES SHOULD BE IN THE UPPER 70S
TO LOWER 80S.

YET ANOTHER SHORTWAVE WILL MOVE THROUGH THE NEARLY ZONAL MID LEVEL
FLOW AND AFFECT THE FORECAST AREA ON WEDNESDAY. AN INCREASINGLY
UNSTABLE AIRMASS ON WEDNESDAY WITH SHORTWAVE ENERGY MOVING TOWARDS
THE REGION SHOULD TRIGGER SCATTERED CONVECTION AGAIN AND WILL HOLD
ON TO HIGH CHANCE POPS ACROSS THE AREA...WITH THE BEST CHANCES IN
THE WESTERN COUNTIES. TEMPERATURES WILL REBOUND A BIT ON WEDNESDAY
WITH A STRONGER SOUTHWESTERLY FLOW AT THE SURFACE...BACK INTO THE
MID 80S.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
LITTLE CHANGES MADE TO THE EXTENDED. PATTERN WILL REMAIN ACTIVE
THROUGH FRIDAY/FRIDAY NIGHT WHEN THE UPPER LEVEL TROUGH WILL MOVE
OFF THE ATLANTIC COAST. LOW CONFIDENCE REMAINS AS MODELS INDICATE
AS SERIES OF DISTURBANCES CROSSING THE REGION UNTIL THE FRONT
MOVES OFFSHORE BY THE WEEKEND. WILL CONTINUE LOW POPS THROUGH
EXTENDED AND TEMPERATURES SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A FRONTAL BOUNDARY NORTH OF THE MIDLANDS WILL MOVE SOUTHWARD INTO
THE MIDLANDS TONIGHT. A MOIST SOUTH TO SOUTHWEST LOW LEVEL FLOW WILL
CONTINUE TO BRING MOISTURE TO THE AREA. A SERIES OF UPPER LEVEL
DISTURBANCES WILL CROSS THE REGION BRINGING SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND OVERNIGHT. CEILINGS
AND VISIBILITY EXPECTED TO BE MVFR OR LOWER IN THUNDERSTORMS.
RADAR AT 17Z SHOWING CONVECTION DEVELOPING ACROSS SOUTH CENTRAL
GEORGIA...SHOULD MOVE NORTHEAST INTO EASTERN SOUTH CAROLINA THIS
AFTERNOON. SO EXPECT CONVECTION WILL BECOME MORE WIDESPREAD THIS
AFTERNOON AND EVENING ALTHOUGH WEAK INSTABILITY REMAINS LIMITING
FACTOR FOR STRONG THUNDERSTORMS AROUND CAE/CUB. STRONGER STORMS
POSSIBLE NEAR OGB WHERE INSTABILITY STRONGER. GUIDANCE INDICATING MVFR TO
IFR CONDITIONS TOWARD THE END OF THE TAF PERIOD WITH NUMEROUS
SHOWERS DEVELOPING AGAIN TUESDAY MORNING.

EXTENDED AVIATION OUTLOOK...THE SLOW MOVING COLD FRONT WILL DRIFT
SOUTHWARD INTO THE AREA TUESDAY. THIS FRONT WILL GRADUALLY WEAKEN
WEDNESDAY. SUFFICIENT MOISTURE AND DIURNAL INSTABILITY WILL PROVIDE
A CHANCE OF AFTERNOON/EVENING SHRA/TSRA THROUGH THE PERIOD.
LATE NIGHT/MORNING FOG OR STRATUS ALSO POSSIBLE.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, May 4, 4:59 AM EDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
459 AM EDT MON MAY 4 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-051000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
459 AM EDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT THE AREA
THIS AFTERNOON INTO THIS EVENING. A FEW OF THESE STORMS COULD
BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. THE
GREATEST CHANCE FOR SEVERE STORMS WILL BE ACROSS THE CENTRAL
SAVANNAH RIVER AREA.

LOCALLY HEAVY RAINFALL MAY PRODUCE MINOR FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.